Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 104, NWS Austin/San Antonio, TX

June 3, 2009Lavaca County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 3, 2009, 5:24 PM CDT for Lavaca County, Texas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2009, 5:24 PM CDT (22:24 UTC)
Expired
Jun 3, 2009, 6:15 PM CDT
In force
51 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 122 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 5:25 PM CDTHAIL 12 N Hallettsville, TXQUARTER SIZE HAIL COVERS THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2009-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2009-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3206 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 032224
SVREWX
TXC285-032315-
/O.NEW.KEWX.SV.W.0104.090603T2224Z-090603T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
524 PM CDT WED JUN 3 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LAVACA COUNTY...

* UNTIL 615 PM CDT.

* AT 524 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HALLETTSVILLE...AND MOVING SOUTHEAST AT 10 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE SUBLIME AND EZZELL.

LAT...LON 2932 9667 2922 9692 2948 9703 2956 9684
TIME...MOT...LOC 2225Z 334DEG 9KT 2948 9691

$$
2 follow-up statements
000 
WWUS54 KEWX 032240
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
540 PM CDT WED JUN 3 2009

TXC285-032315-
/O.CON.KEWX.SV.W.0104.000000T0000Z-090603T2315Z/
LAVACA TX-
540 PM CDT WED JUN 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR EASTERN LAVACA COUNTY...

AT 539 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
HALLETTSVILLE...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE SUBLIME...VIENNA AND
EZZELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO ONE INCHE IN DIAMETER HAS BEEN REPORTED IN 2 MILES
NORTH OF HALLETTSVILLE WITH THIS STORM. IF YOU ARE IN THE PATH OF 
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 2951 9680 2932 9667 2922 9692 2943 9701
TIME...MOT...LOC 2239Z 334DEG 9KT 2943 9694

$$
000 
WWUS54 KEWX 032314
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
614 PM CDT WED JUN 3 2009

TXC285-032324-
/O.EXP.KEWX.SV.W.0104.000000T0000Z-090603T2315Z/
LAVACA TX-
614 PM CDT WED JUN 3 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LAVACA COUNTY WILL
EXPIRE AT 615 PM CDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THE WARNING WILL BE 
ALLOWED TO EXPIRE.

LAT...LON 2951 9680 2932 9667 2922 9692 2943 9701
TIME...MOT...LOC 2314Z 334DEG 9KT 2935 9690

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:22 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 3, 3:22 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
322 PM CDT WED JUN 3 2009

.DISCUSSION...
A COLD FRONT IS MOVING INTO THE HILL COUNTRY THIS AFTERNOON WITH
SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF IT.
DAYTIME HEATING AND A WEAK UPPER SHORT-WAVE WILL KEEP THE POPS
GOING INTO AT LEAST THIS EVENING MOST AREAS. WILL RANGE FROM
CHANCE SOUTH WHERE BEST DYNAMICS AND MOISTURE RESIDE TO ISOLATED
NORTH WHERE FRONT WILL PASS EARLIEST. FEATURES MOVE SOUTH AND EAST
OF AREA OVERNIGHT ENDING POPS.

THE SUBTROPICAL RIDGE BUILDS INTO TEXAS THURSDAY THROUGH SATURDAY.
THE RIDGE FLATTENS SUNDAY AS A SHORT-WAVE LIFTS OUT OF THE WEST
COAST UPPER TROUGH ALLOWING FOR A WEST-SOUTHWEST FLOW ALOFT THAT
WILL PERSIST THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. ANOTHER
SHORT-WAVE WILL LIFT OUT OF THE TROUGH AROUND MIDDLE OF NEXT WEEK.
A SURFACE HIGH SETTLES INTO THE AREA THURSDAY INTO FRIDAY. A
SURFACE LOW DEVELOPS IN THE CENTRAL HIGH PLAINS ON SATURDAY AS THE
SURFACE HIGH MOVES OFF TO THE EAST WITH SOUTHERLY LOWER LEVEL FLOW
RETURNING. PWS DECREASE A LITTLE GOING INTO THIS WEEKEND, THEN
INCREASE A LITTLE NEXT WEEK. WARM MID LEVELS WILL CAP THE AIRMASS
FOR THE NEXT SEVERAL DAYS AND HAVE KEPT POPS OUT OF THE FORECAST.
HOWEVER, CAN NOT RULE OUT THE POSSIBILITY OF ISOLATED STORMS
COMING OFF THE DRYLINE OF WEST TEXAS AND THE BURRO MOUNTAINS OF
MEXICO AND MOVING INTO FAR WESTERN AREAS FROM FRIDAY AND BEYOND.

HAVE GONE SLIGHTLY WARMER THAN MAV/MEX HIGHS DUE TO SOUTHWESTERLY
850 MB FLOW MOST DAYS WHILE MAV/MEX LOWS SEEM REASONABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  92  65  96  70 /  10  -    0   0   0
AUSTIN BERGSTROM INTL AIRPORT  67  91  61  95  66 /  10  -    0   0   0
NEW BRAUNFELS MUNI AIRPORT     68  93  63  95  67 /  10  -    0   0   0
BURNET MUNI AIRPORT            64  87  64  93  69 /  10  -    0  -   -
DEL RIO INTL AIRPORT           71  96  72  99  73 /  10  -   -   -   -
GEORGETOWN MUNI AIRPORT        67  90  64  93  69 /  10  -    0  -   -
HONDO MUNI AIRPORT             68  94  65  95  68 /  10  -    0   0   0
SAN MARCOS MUNI AIRPORT        67  92  63  95  67 /  10  -    0   0   0
LA GRANGE - FAYETTE REGIONAL   68  88  64  92  68 /  30  -   -    0   0
SAN ANTONIO INTL AIRPORT       70  92  66  96  71 /  10  -    0   0   0
STINSON MUNI AIRPORT           68  93  65  97  70 /  20  -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/25
Hazardous weather outlook, Jun 3, 6:04 AM CDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
604 AM CDT WED JUN 3 2009

TXZ171>173-183>194-202>209-217>225-228-041115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
604 AM CDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 3, 4:26 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
426 PM CDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             3 SE NATALIA            29.16N 98.82W
06/03/2009  E0.25 INCH       MEDINA             TX   LAW ENFORCEMENT

0410 PM     FLASH FLOOD      1 S LACOSTE             29.29N 98.81W
06/03/2009                   MEDINA             TX   LAW ENFORCEMENT

            SEVERAL STREETS ARE FLOODING IN LA CASTE.

&&

PM
Special weather statement, Jun 3, 4:38 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
438 PM CDT WED JUN 3 2009

TXZ218-219-032215-
FRIO-ZAVALA-
438 PM CDT WED JUN 3 2009

...A STRONG THUNDERSTORM WAS AFFECTING FRIO AND ZAVALA COUNTIES...

AT 437 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
10 MILES WEST OF BLUFF...OR 10 MILES EAST OF BATESVILLE...MOVING
SOUTH AT 10 MPH.

PEOPLE IN EASTERN ZAVALA AND WESTERN FRIO COUNTIES...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.
Special weather statement, Jun 3, 4:44 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
444 PM CDT WED JUN 3 2009

TXZ218-219-032245-
FRIO-ZAVALA-
444 PM CDT WED JUN 3 2009

...A STRONG THUNDERSTORM WAS AFFECTING FRIO AND ZAVALA COUNTIES...

AT 443 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
9 MILES WEST OF DIVOT...OR 15 MILES NORTHEAST OF BIG WELLS...MOVING
SOUTHEAST AT 10 MPH.

PEOPLE IN SOUTHEASTERN ZAVALA AND SOUTHWESTERN FRIO COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

MARBLE SIZE HAIL IS EXPECTED WITH THIS STORM.
Local storm report, Jun 3, 4:46 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
446 PM CDT WED JUN 03 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             7 E HONDO               29.34N  99.04W
06/03/2009  E1.00 INCH       MEDINA             TX   PUBLIC

            PUBLIC REPORTED HAIL ALONG COUNTY ROAD 4581

&&

EVENT NUMBER 00646

JPB
Special weather statement, Jun 3, 5:08 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
508 PM CDT WED JUN 3 2009

TXZ218-219-228-032315-
DIMMIT-FRIO-ZAVALA-
508 PM CDT WED JUN 3 2009

...A STRONG THUNDERSTORM WAS AFFECTING DIMMIT...FRIO AND ZAVALA
COUNTIES...

AT 507 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR DIVOT...OR 10 MILES NORTHWEST OF DILLEY...MOVING SOUTH AT 10
MPH.

PEOPLE IN NORTHEASTERN DIMMIT...SOUTHEASTERN ZAVALA AND SOUTHWESTERN
FRIO COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...DIVOT...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

MARBLE SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
Special weather statement, Jun 3, 5:15 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
515 PM CDT WED JUN 3 2009

TXZ223>225-032345-
GONZALES-DE WITT-LAVACA-
INCLUDING THE CITIES OF...GONZALES...CUERO...HALLETTSVILLE
515 PM CDT WED JUN 3 2009

...STRONG THUNDERSTORMS ARE DEVELOPING ACROSS THE COASTAL PLAINS...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
MOVE SOUTHEAST AT 20 MPH ACROSS THE COASTAL PLAINS. FREQUENT
LIGHTNING...WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL ARE POSSIBLE
WITH THESE STORMS. DRIVERS ARE ADVISED TO USE ADDITIONAL CAUTION
AS VERY HEAVY DOWNPOURS WILL SUDDENLY REDUCE VISIBILITIES. RUNOFF
FROM THESE STORMS WILL ALSO CAUSE PONDING AT INTERSECTIONS AND
MINOR STREET FLOODING.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 1:31 AM CDTAreal Flood AdvisoryEWXBurnet, Llano119 min
Jun 3, 1:38 AM CDTAreal Flood AdvisoryEWXBandera, Gillespie, Kerr112 min
Jun 3, 2:55 AM CDTAreal Flood AdvisoryEWXBexar110 min
Jun 3, 3:04 PM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Medina26 min
Jun 3, 3:51 PM CDTSevere Thunderstorm WarningEWXMedina24 min
Jun 3, 4:13 PM CDTSevere Thunderstorm WarningEWXAtascosa, Frio16 min
Jun 3, 4:14 PM CDTSevere Thunderstorm WarningEWXFrio, Medina46 min
Jun 3, 5:36 PM CDTSevere Thunderstorm WarningEWXLavaca39 min
Jun 3, 6:10 PM CDTSevere Thunderstorm WarningEWXZavala50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.